Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Springfield, MO

February 28, 2017Dent County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 3:30 PM CST for Dent County, Texas County, Missouri. It was in force for 21 days. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 3:30 PM CST (21:30 UTC)
Expired
Mar 21, 2017, 9:30 AM CDT
In force
21 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dent County, MO, Texas County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 3:35 PM CSTHAIL 1.53 N Montauk, MO.
Feb 28, 3:50 PM CSTHAIL 1Salem, MO1.00 HAIL REPORTED BY THE PUBLIC AND RELAYED BY THE MEDIA.
Feb 28, 3:50 PM CSTHAIL 1.25Salem, MO1.25 SIZE HAIL OBSERVED IN SALEM. REPORT VIA PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:19 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS53 KSGF 282130
SVRSGF
MOC065-215-282215-
/O.NEW.KSGF.SV.W.0003.170228T2130Z-170228T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
330 PM CST TUE FEB 28 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Dent County in south central Missouri...
  Northeastern Texas County in south central Missouri...

* Until 415 PM CST

* At 330 PM CST, a severe thunderstorm was located near Licking, or
  12 miles northeast of Houston, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Montauk State Park...             Salem...
  Licking...                        Bunker...
  Montauk...                        Turtle...
  Jadwin...                         Howes Mill...
  Darien...                         Gladden...
  Bangert...                        Boss...
  Howes...                          Stone Hill...
  Sligo...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for south central
Missouri.

LAT...LON 3759 9116 3759 9131 3751 9131 3750 9121
      3742 9122 3742 9164 3738 9165 3737 9184
      3749 9187 3770 9164 3778 9153 3779 9131
      3770 9130 3769 9115
TIME...MOT...LOC 2130Z 246DEG 56KT 3744 9178 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
335 
WWUS53 KSGF 282134
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
334 PM CST TUE FEB 28 2017

MOC215-282144-
/O.CAN.KSGF.SV.W.0003.000000T0000Z-170228T2215Z/
Texas MO-
334 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TEXAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 900 PM CST for south central
Missouri.

LAT...LON 3759 9116 3759 9131 3751 9131 3750 9121
      3742 9122 3743 9175 3759 9176 3778 9153
      3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 2134Z 238DEG 57KT 3750 9171 

$$

MOC065-282215-
/O.CON.KSGF.SV.W.0003.000000T0000Z-170228T2215Z/
Dent MO-
334 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR DENT COUNTY...

At 334 PM CST, a severe thunderstorm was located 8 miles east of
Licking, or 14 miles southwest of Salem, moving northeast at 65 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Montauk State Park...             Salem...
Bunker...                         Montauk...
Turtle...                         Jadwin...
Howes Mill...                     Darien...
Gladden...                        Bangert...
Boss...                           Howes...
Stone Hill...                     Sligo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for south central
Missouri.

LAT...LON 3759 9116 3759 9131 3751 9131 3750 9121
      3742 9122 3743 9175 3759 9176 3778 9153
      3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 2134Z 238DEG 57KT 3750 9171 

HAIL...1.50IN
WIND...60MPH
 
$$

Wise
230 
WWUS53 KSGF 282208
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
408 PM CST TUE FEB 28 2017

MOC065-282218-
/O.EXP.KSGF.SV.W.0003.000000T0000Z-170228T2215Z/
Dent MO-
408 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR DENT COUNTY WILL EXPIRE AT 415
PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CST for south central
Missouri.

LAT...LON 3759 9116 3759 9131 3751 9131 3750 9121
      3742 9122 3743 9175 3759 9176 3778 9153
      3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 2208Z 246DEG 56KT 3771 9111 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:43 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 28, 2:43 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
243 PM CST Tue Feb 28 2017

...Severe Storms Likely Into Tonight...

.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017

The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.

At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.

The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.

As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.

From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.

Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.

Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.

.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017

Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.

The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.

A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.

Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM CST Tue Feb 28 2017

Somewhat complicated forecast, especially with convection
impacting the TAF sites. Expect mainly VFR flight conditions
through the period with MVFR/IFR in any convective elements.
Southerly winds will gust to near 40 knots at KJLN and 30 to 35
knots at KSGF and slightly lower at KBBG through the afternoon
hours. These will diminish this evening, but with strong low level
jet will see LLWS developing by late evening.

As for convection there is a conditional chance for scattered
storms late this afternoon through the evening hours. Have
covered this with VCTS for now and these will likely be a short
term update trend if and when they develop. Otherwise, a better
chance for storms exist ahead of an approaching cold front late
tonight, especially from around 05Z through 10Z. Will keep Prob30s
going, but will likely need to raise to tempo's with later
forecasts as more specific timing can be determined.

&&

.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017

Here are today's record high temperatures:

SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>058-066>071-
     077>081-088>091-093-094-101.

     Red Flag Warning until 6 PM CST this evening for MOZ066.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

     Red Flag Warning until 6 PM CST this evening for KSZ073-097.

&&

SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Raberding
CLIMATE...Hatch
Hazardous weather outlook, Feb 28, 12:15 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1215 PM CST Tue Feb 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1215 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.
  Significant Fire weather risk.

DISCUSSION...

  Isolated storms may develop as early as mid to late afternoon.
  There is considerable uncertainty on the timing of initial
  development of storms.

  The coverage and intensity of storms will increase this evening
  into the overnight hours. The greatest risk for severe storms
  will occur from 9 PM through 5 AM.

  Any severe storms that develop could produce large hail up to
  the size of tennis balls, damaging wind gusts up to 70 mph and
  tornadoes. There is the potential for fast moving night time
  tornadoes. There is also the potential for a strong long track
  tornado mainly along and southeast of Interstate 44.

  Elevated to locally significant fire weather conditions will
  impact southeastern Kansas and far western Missouri.

  Southerly winds will gust to between 35 and 45 mph with local
  gusts to near 50 mph across southeastern Kansas and western
  Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  An elevated fire weather risk will impact the outlook area at
  times from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Feb 28, 3:01 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
301 PM CST TUE FEB 28 2017

MOZ094-101-102-282145-
Barry MO-McDonald MO-Lawrence MO-
301 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCDONALD...CENTRAL
BARRY AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM CST...

At 301 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Washburn, or 14 miles west of Cassville, moving
northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Aurora...                         Cassville...
Marionville...                    Purdy...
Exeter...                         Wheaton...
Verona...                         Butterfield...
Wheelerville...                   Jenkins...
Wayne...                          Mcdowell...
Pleasant Ridge...                 Powell...
Ridgley...                        Madry...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 900 PM CST for southwestern
Missouri.

LAT...LON 3653 9414 3664 9425 3675 9407 3709 9361
      3683 9361 3681 9358 3676 9358
TIME...MOT...LOC 2101Z 236DEG 49KT 3661 9412

Wise
Local storm report, Feb 28, 3:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 ESE LAKE SPRING       37.76N 91.63W
02/28/2017  U1.00 INCH       DENT               MO   PUBLIC

            1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
            HEIGHTS. TIME ESTIMATED BASED ON RADAR.

&&

TEO
Local storm report, Feb 28, 3:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             9 SSE POWELL            36.50N 94.11W
02/28/2017  E0.50 INCH       MCDONALD           MO   PUBLIC

            DIME SIZE HAIL REPORTED BY FEDEX NORTH OF
            PEA RIDGE INTO MISSOURI ON KK. .

&&

TEO
Local storm report, Feb 28, 3:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 ESE LAKE SPRING       37.76N 91.63W
02/28/2017  E0.50 INCH       DENT               MO   PUBLIC

            1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
            HEIGHTS. TIME ESTIMATED BASED ON RADAR.
            CORRECTED TO SHOW ESTIMATED SIZE.

&&

TEO
Local storm report, Feb 28, 3:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 ESE LAKE SPRING       37.76N 91.63W
02/28/2017  E1.00 INCH       DENT               MO   PUBLIC

            1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
            HEIGHTS. TIME ESTIMATED BASED ON RADAR.
            CORRECTED TO SHOW ESTIMATED SIZE.

&&

TEO
Local storm report, Feb 28, 3:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             EXETER                  36.67N 93.94W
02/28/2017  E0.50 INCH       BARRY              MO   PUBLIC

            DIME SIZE HAIL IN EXETER, MO FROM THE PUBLIC
            VIA FACEBOOK.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:31 AM CSTSpecial Weather StatementSGFTaney29 min
Feb 28, 2:29 AM CSTSpecial Weather StatementSGFShannon46 min
Feb 28, 3:16 AM CSTSpecial Weather StatementSGFDent14 min
Feb 28, 3:41 AM CSTRed Flag WarningSGFVernon12 hr
Feb 28, 4:07 AM CSTSpecial Weather StatementSGFShannon23 min
Feb 28, 10:22 AM CSTWind AdvisorySGFBarton, Benton, Camden, Cedar, Dade, Dallas and 16 more8 hr
Feb 28, 2:04 PM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas21 days
Feb 28, 3:01 PM CSTSpecial Weather StatementSGFBarry44 min
Feb 28, 3:13 PM CSTSevere Thunderstorm WarningSGFBarry, Stone21 days
Feb 28, 3:40 PM CSTSevere Thunderstorm WarningSGFChristian, Greene21 days
Feb 28, 4:03 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Webster21 days
Feb 28, 4:28 PM CSTSevere Thunderstorm WarningSGFWright21 days
Feb 28, 4:58 PM CSTSevere Thunderstorm WarningSGFDent, Texas, Wright21 days
Feb 28, 5:37 PM CSTSevere Thunderstorm WarningSGFDent, Shannon21 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.